Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 19, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Jun 21, 2023, 5:52 PM CDT for Lafourche Parish, Louisiana. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2023, 5:52 PM CDT (22:52 UTC)
- Expired
- Jun 21, 2023, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Lafourche Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:56 PM CDT | HAIL 1.25 | 1 N Galliano, LA | Corrects previous hail report from 1 N Galliano. More hail around Galliano. Quarter to half dollar size. |
| Jun 21, 5:56 PM CDT | HAIL 1.75 | 2 Se Galliano, LA | Golf ball size hail reported in Galliano. |
| Jun 21, 5:58 PM CDT | HAIL 1 | 1 Nne Golden Meadow, LA | Picture of quarter size hail sent to the office from the emergency manager. |
| Jun 21, 6:11 PM CDT | HAIL 1.25 | 1 N Galliano, LA | More hail around Galliano. Quarter to half dollar size. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035
WFUS54 KLIX 212252
TORLIX
LAC057-212330-
/O.NEW.KLIX.TO.W.0019.230621T2252Z-230621T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
552 PM CDT Wed Jun 21 2023
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
East central Lafourche Parish in southeastern Louisiana...
* Until 630 PM CDT.
* At 552 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Galliano, moving south at 5 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Golden Meadow around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2931 9038 2934 9039 2936 9038 2936 9039
2950 9038 2948 9022 2930 9015
TIME...MOT...LOC 2252Z 010DEG 6KT 2945 9032
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$1 follow-up statement
736
WWUS54 KLIX 212329
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
629 PM CDT Wed Jun 21 2023
LAC057-212339-
/O.EXP.KLIX.TO.W.0019.000000T0000Z-230621T2330Z/
Lafourche LA-
629 PM CDT Wed Jun 21 2023
...THE TORNADO WARNING FOR EAST CENTRAL LAFOURCHE PARISH WILL EXPIRE
AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 2931 9038 2934 9039 2936 9038 2936 9039
2950 9038 2948 9022 2930 9015
TIME...MOT...LOC 2329Z 010DEG 6KT 2939 9033
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:18 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 21, 3:18 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 318 PM CDT Wed Jun 21 2023 ...New SHORT TERM, LONG TERM, AVIATION, MARINE... .SHORT TERM... (This evening through Thursday night) Issued at 257 PM CDT Wed Jun 21 2023 Tonight through Friday morning, the ridge influencing the area will continue to weaken quite a bit. As a result, the boundary of storms will slowly continue sliding southward into the Gulf over the next couple of days, which will lower our rainfall chances across the land areas, but rainfall chances remain enhanced over the marine waters and coastal land areas especially Thursday afternoon. These storms will mostly have the potential for locally heavy rainfall and some gusty sub-severe winds (30-60mph). The other advantage to the ridge weakening apart from lower rainfall chances is the likelihood of seeing lower (relatively) high temperatures and heat index values. High temperatures tomorrow will be in the low 90s for most locations with heat index values around 100 degrees, which is more normal for our area and certainly will feel like a "relief" compared to the last week. People still should try to stay hydrated and wear loose clothing as it is still very much Summer. MSW && .LONG TERM... (Friday through Tuesday night) Issued at 257 PM CDT Wed Jun 21 2023 Moving on from mid to the later half of this week through the weekend...the upper low centered over the Southeast will gradually drift northward and finally kick out northeastward late this weekend. This will allow the upper ridge to the west to expand eastward. Until then, which is through Saturday, likely still looking at a threat of scattered to numerous showers and storms with the potential for localized flash flooding each day. Once that low moves out and the ridge spreads east by Sunday, the shear axis between the ridge and low will do the same. We'll see rain chances drop considerably with POPs Sunday in the 20-30% range. Lower rain chances and increasing 500mb heights will bring back last week's very hot conditions. Guidance suggests mid to upper 90s across the CWA with isolated locations possibly touching the 100 degree mark which is roughly where record highs sit this time of year. Wouldn't be surprised if heat advisories are needed by Saturday onward and possibly excessive heat warning Sunday or Monday as heat indices rise into the 110+ realm. && .AVIATION... (18Z TAFS) Issued at 257 PM CDT Wed Jun 21 2023 VFR conditions prevail at all area airports and will persist through the forecast period at all area airports. Frequent wind shifts of greater than 30 degrees will be possible at MSY and HUM throughout the forecast period. Vicinity showers and storms will be possible at some coastal airports tomorrow early afternoon. Conditions at HUM will drop to MVFR around daybreak briefly due to lower ceilings, but will return to VFR after a few hours. MSW && .MARINE... Issued at 257 PM CDT Wed Jun 21 2023 Benign weather conditions for the marine areas throughout the forecast period are expected. Generally for the next week, winds will be moderate (<15 knots) and westerly to southwesterly throughout the forecast period as the Bermuda ridge builds westward in the Gulf. MSW && .PRELIMINARY POINT TEMPS/POPS... MCB 69 90 69 92 / 0 30 20 40 BTR 75 94 75 95 / 20 40 30 60 ASD 73 93 73 92 / 40 50 50 70 MSY 77 92 77 91 / 20 60 50 70 GPT 73 89 73 90 / 30 50 60 70 PQL 70 91 71 91 / 40 50 50 60 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. && SHORT TERM...MSW LONG TERM....ME AVIATION...MSW MARINE...MSW
In the hours before
Local storm report, Jun 21, 12:56 PM CDT, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1256 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM Tornado 2 S Moss Point 30.40N 88.53W
06/19/2023 Jackson MS NWS Storm Survey
*** 6 INJ ***
A tornado touched down near the confluence
of the Pascagoula River and Escatawpa River
at 2:51 PM CDT and moved south to southeast
on Griffin St. Widespread tree branches were
downed, along with some uprooted trees.
Several homes had minor to moderate damage
to siding and roofing. A fifth wheel RV was
turned over on its side. At 2:54 PM CDT the
tornado moved southeast towards Dantzler St.
The damage was sporadic as it moved but one
house on Bellview Ave took major roof
damage, the carport collapsed and a
motorhome parked nearby was overturned. It
continued east-southeast over wetlands
towards Main Street then sharply turned to
the south-southeast. The tornado moved south
along Main Street between Bellview Ave
through E Bayou Ave. Numerous structures
took roof damage with the most significant
damage seen at the Merchants & Marines Bank
and the First Missionary Baptist Church.
Both buildings had the majority of the roof
removed and several windows blown out. The
Churchs brick signage was completely
destroyed. Several nearby older houses also
received significant roof damage. This
damage was the peak of this tornado with max
winds of 130 mph and max width of 300 yards.
The tornado continued southeastward towards
Martin Luther King Blvd. The damage was
sporadic with mainly trees downed and minor
roof damage. The tornado then moved towards
the intersection of Jackson St and McCall St
where a small multi family home had its roof
damaged. Due to the age and the type of
construction, the south facing wall
collapsed due to the roof damage. The
tornado then continued southeastward and
lifted before it reached Frederick Street at
2:57 PM CDT. Special thanks to the Jackson
County Office of Emergency Services for
their assistance in the survey including
drone footage.
&&
MSWThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:45 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 45 min |
| Jun 20, 8:39 PM CDT | Special Weather Statement | LIX | Livingston | 36 min |
| Jun 20, 8:40 PM CDT | Special Weather Statement | LIX | East Feliciana | 35 min |
| Jun 20, 8:43 PM CDT | Special Weather Statement | LIX | Iberville | 32 min |
| Jun 20, 8:51 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, East Baton Rouge, Iberville, West Baton Rouge | 39 min |
| Jun 20, 9:16 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana | 44 min |
| Jun 20, 9:30 PM CDT | Special Weather Statement | LIX | Ascension, Livingston, Saint James | 30 min |
| Jun 20, 9:32 PM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, Livingston, West Baton Rouge | 3 hr |
| Jun 20, 10:13 PM CDT | Special Weather Statement | LIX | Livingston | 32 min |
| Jun 20, 10:44 PM CDT | Special Marine Warning | LIX | 26 min | |
| Jun 20, 10:46 PM CDT | Special Weather Statement | LIX | Saint John the Baptist | 29 min |
| Jun 20, 11:51 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 24 min |
| Jun 21, 12:14 AM CDT | Special Weather Statement | LIX | Iberville | 46 min |
| Jun 21, 1:14 AM CDT | Special Weather Statement | LIX | Pointe Coupee | 31 min |
| Jun 21, 9:00 AM CDT | Special Marine Warning | LIX | 60 min | |
| Jun 21, 9:28 AM CDT | Special Marine Warning | LIX | 62 min | |
| Jun 21, 10:25 AM CDT | Special Marine Warning | LIX | 65 min | |
| Jun 21, 11:22 AM CDT | Special Marine Warning | LIX | 53 min | |
| Jun 21, 12:11 PM CDT | Special Marine Warning | LIX | 64 min | |
| Jun 21, 1:09 PM CDT | Special Marine Warning | LIX | 66 min | |
| Jun 21, 2:07 PM CDT | Special Marine Warning | LIX | 113 min | |
| Jun 21, 3:51 PM CDT | Special Marine Warning | LIX | 54 min | |
| Jun 21, 4:04 PM CDT | Special Marine Warning | LIX | 56 min | |
| Jun 21, 4:30 PM CDT | Special Marine Warning | LIX | 45 min | |
| Jun 21, 4:45 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jun 21, 5:04 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche | 41 min |
| Jun 21, 5:17 PM CDT | Special Marine Warning | LIX | 58 min | |
| Jun 21, 5:44 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche | 46 min |
| Jun 21, 6:11 PM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 49 min |
| Jun 21, 6:13 PM CDT | Special Marine Warning | LIX | 62 min | |
| Jun 21, 6:34 PM CDT | Special Marine Warning | LIX | 56 min |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.